Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 30, NWS Springfield, MO

September 26, 1996Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 5:25 AM CDT for Barry County, McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1996, 5:25 AM CDT (10:25 UTC)
Expired
Sep 26, 1996, 11:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 261028
FFWSGF
KSC021-037-MOC009-043-119-209-213-225-261630-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 AM CDT THU SEP 26 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...CHEROKEE COUNTY...CRAWFORD COUNTY
 
 
IN SOUTHWEST MISSOURI
 
   ...BARRY COUNTY...CHRISTIAN COUNTY...MCDONALD COUNTY
   ...STONE COUNTY...TANEY COUNTY...WEBSTER COUNTY
 
...FLASH FLOOD WARNING IN AFFECT FOR 6 SOUTHWEST MISSOURI COUNTIES AND 2
SOUTHEAST KANSAS COUNTIES...
 
A FLASH FLOOD WARNING HAS BEEN ISSUED FOR CRAWFORD AND CHEROKEE COUNTIES
IN SOUTHEAST KANSAS...BARRY...STONE...CHRISTIAN...TANEY AND WEBSTER
COUNTIES THRU 11 AM. A LARGE CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS THE AREA.  THE STRONGEST ACTIVITY CONTINUES ALONG A NOEL
TO ROARING RIVER STATE PARK TO BRANSON TO MARSHFIELD TO WALNUT GROVE TO
PITTSBURG KS LINE.
 
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN BETWEEN 3 AND 5 AM...AND
ADDITIONAL RAINFALL IS EXPECTED.  WITH AN ALREADY SATURATED
GROUND...ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING. NUMEROUS REPORTS
OF FLOODING IN LOW LYING AREAS HAVE BEEN REPORTED AND WITH MORE RAIN
THIS FLODDING WILL INCREASE IN COVERAGE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
GORDON
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:51 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 26, 2:51 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU SEP 26 1996

VERY BUSY MORNING.  FFA THAT STL AND COORDINATED WAS QUITE APPROPRIATE
AND WL LIKELY NEED TO GO INTO THIS AFTERNOON. SFC ANLYS REVEALS A VERY
MST AIR MASS WITH DEW POINTS IN CURRENT SGF DEW POINT 66.  WITH LLVL
AND GEOSTROPHIC WINDS DENOTING 30-40 KNOTS OF LLVL INFLOW FM S...RAIN
WL CONTINUE WITH AHEAD OF SHRTWV AND SFC CDFNT.

FCST PROB OF PD...TEMPS AND WX ON FRI...

ISENTROPIC LIFT IS VERY PRONOUNCED ON I296 AND I298 SFCS AND H7 UVV IS
IMPRESSIVE THAT TARGETS AREA THRU 48 HR PD.  STILL LIKE THE ETA AS IT
KEEPS ACTION FURTHER S...AND NGM HAS HIGH MSTR BIAS TO N AGAIN.

RECOMMENDATIONS...
SGF/JLN GRP...KP FFA FOR THIS AM AND GO INTO THIS AFTN.  PERIODS
OF SHOWERS AND TRW.  SOME WITH LOCALLY HEAVY RAIN.  TEMPS HOLDING
AROUND 70.  S WINDS 15-25 MPH.
COU GRP...PERIODS OF SHOWERS AND THUNDERSTORMS SOME MAY CONTAIN
BRIEF PERIODS OF HEAVY RAIN.  HIGH NEAR 65.

CCF INFO
SGF TT 070/058 062/055 060 04+77
JLN TT 070/057 063/054 062 04+77

GORDON

In the hours before

Special weather statement, Sep 26, 2:32 AM CDT, 2 hours 53 minutes before
MOZ090-094-260835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT THU SEP 26 1996

...SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN GREENE AND
LAWRENCE COUNTIES UNTIL 245 AM...
...URBAN AND SMALL STREAM ADVISORY FOR GREENE COUNTY UNTIL 5AM...
...FLASH FLOOD WARNING FOR LAWRENCE COUNTY UNTIL 4AM...

A LINE OF SEVERE THUNDERSTORMS FROM CHANUTE TO SPRINGFIELD WAS MOVING
TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF VERY HEAVY
RAINFALL AND WINDS UP TO 60 MPH. RAINFALL AMOUNTS OF OVER 1 INCH IS
POSSIBLE WITH THESE STORMS. FLOODING OF LOW LYING AREAS WILL ALSO BE
POSSIBLE AS THE STORMS MOVE TO A NEVADA TO LEBANON LINE BY 330 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

TAGGART/SHUMWAY
Special weather statement, Sep 26, 2:54 AM CDT, 2 hours 31 minutes before
MOZ090-094-260855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT THU SEP 26 1996

...SEVERE THUNDERSTORM WARNING EXPIRED FOR WESTERN GREENE AND LAWERENCE
COUNTIES...
FLASH FLOOD WARNING FOR NORTHERN LAWRENCE...SOUTHERN BARRY...AND NEWTON
COUNTIES UNTIL 4AM...
URBAN AND SMALL STREAM ADVISORY FOR GREENE...DADE...AND POLK COUNTIES
UNTIL 5AM...

LINE OF STRONG THUNDERSTORMS FROM CHANUTE KANSAS TO SPRINGFIELD
CONTINUED TO MOVE NORTHEAST AT 20 MPH AND WILL BE LOCATED FROM A NEVADA
TO LEBANON LINE BY 330AM.

NICKEL HAIL WAS REPORTED IN ASH GROVE AT 228AM...ALSO VERY HEAVY RAIN
WITH AMOUNTS OF 1 INCH BETWEEN 130AM AND 230AM IN PORTIONS OF SOUTHWEST
GREENE COUNTY.

SHUMWAY
Special weather statement, Sep 26, 4:04 AM CDT, 1 hour 21 minutes before
MOZ093-094-102-261005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU SEP 26 1996

...FLASH FLOOD WARNING FOR NORTHERN BARRY...SOUTHERN LAWRENCE...AND
NEWTON COUNTIES HAVE BEEN EXTENDED ALONG WITH 4 ADDITIONAL
COUNTIES UNTIL 10AM.

...FLASH FLOOD WATCH FOR THIS MORNING FOR MOST OF
SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI...

HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHEAST KANSAS...SOUTHWEST AND
PORTIONS OF CENTRAL MISSOURI.  RAINFALL AMOUNTS OF 2 TO 5 INCHES
SINCE MIDNIGHT HAVE FALLEN FROM NEWTON TO LAWRENCE COUNTIES. THE HEAVY
RAIN IS EXPECTED TO CONTINUE.

MANY ROADS WERE COVERED WITH WATER IN SOUTHERN LAWRENCE COUNTY
WITH NUMEROUS STRANDED CARS. ALSO MANY STREAMS AND CREEKS WERE BANKFULL.
AS A RESULT THE FLASH FLOOD WARNING WILL BE CONTINUED ACROSS A LARGE
SECTION OF SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:02 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Sep 26, 1:53 AM CDTSevere Thunderstorm WarningSGFGreene, Lawrence52 min
Sep 26, 3:56 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
Sep 26, 3:56 AM CDTFlash Flood WarningSGFJasper, Lawrence, Newton6 hr
Sep 26, 4:29 AM CDTSevere Thunderstorm WarningSGFStone46 min
Sep 26, 5:00 AM CDTSevere Thunderstorm WarningSGFTaney45 min
Sep 26, 5:09 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Sep 26, 5:25 AM CDTFlash Flood WarningSGFChristian, Stone, Taney, Webster6 hr
Sep 26, 7:12 AM CDTSevere Thunderstorm WarningSGFOzark63 min
Sep 26, 7:28 AM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 26, 7:56 AM CDTTornado WarningSGFOzark, Taney49 min
Sep 26, 8:59 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFBarry, Greene, Jasper, Lawrence, Newton5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFMcDonald5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFPolk5 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOregon3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.